Topirimate and hair loss: Anyone taking... - National Migraine...

National Migraine Centre
7,744 members2,248 posts

Topirimate and hair loss

chrissy33
chrissy33

Anyone taking topirimate for migraines. can l ask are you experiencing hair loss.?

I have a phone call appointment with gp tomorrow but am scared to come off them as l have had no migraines since last year and a bonus of losing 3 stone as a side effect but the hair loss is something that I cannot cope with . I do have very thick hair but each hay it’s a lot shedding.

23 Replies
oldestnewest

I’m so sorry about this!! I think hair is usually a big deal for women. Sometimes, It’s one of our best physical features! I myself take Topamax. I was on a 150mg dose. But I COULD NOT think at all! Like someone would talk to me, but I couldn’t remember any words, so communication was very hard. I went down to 100, still, the same thing. So now I am at a 50mg dose, which doesn’t seem to make me too forgetful. But, of course it doesn’t help my migraines. But I’m so scared to stop, because what if it does a little? I dunno. Now I’m ranting.

Back to the topic. I’ve had many times where my hair was just coming out in clumps. I had little bald spots on my head. But also, I’m very hard on my hair. I dye it, used to straighten it EVERY DAY, (😐), and I would “poof” it or tease or back comb it everyday. Whatever you want to call it. I don’t know if that had anything to do with it? Or, if it was my diet, stress, any medications I was taking, I honestly have no idea. But almost this whole year so far, I haven’t done any of that. And it seems a little thicker.

Sorry that I can’t answer your question at hand, being hair loss due to Topamax, but. I understand how losing hair does affect you. Definitely call your doctor about your concerns.

chrissy33
chrissy33
in reply to Hecate930

Thanks for reply. I too have no memory it drives every one mad and has me so depressed. I have completely withdrawn from life and have no confidence. I also have pulsatile tinnitus in my left ear too. The Gp said b4 I get bald patches to come off and try something else as it's a well known side effect for some. I too am scared as it been a wonder drug just in migraine terms. None since last year however side effects are too long to list

Hecate930
Hecate930
in reply to chrissy33

I agree completely. It’s too hard to communicate with others, and effects your mental health greatly!! Yes, I believe it would be wise getting off of this medication and trying a different one. As many now do not have this terrible side effect of massive memory loss, or hair loss. I hope you find something that works well for you!! Keep us updated on what you find! 💕

chrissy33
chrissy33
in reply to Hecate930

5 days in, l reduced by 25mg at night and day 5 boom..... Migraine from hell. 😩 Scalp pain, facial pain swollen gums and earache too.

Hecate930
Hecate930
in reply to chrissy33

Oh no, I’m so sorry! I know migraines are so terrible. ):

Make sure you take good care of yourself at this time!! You’re doing it for a good reason!! I honestly feel they should be reducing it by 50mg to quickly and safely get it done so you can get on a new med sooner, but, 🤷‍♀️

Please keep in touch still!

Not only did I lose hair but I also started lossing my memory. I started forgetting passwords and ID's. This has come back a little, but not like it was.

I warn anyone about this medication that it is really not good.

Thanks for sharing.

Yes, I’m also taking topiramate and suffer hair loss. My neurologist told me there was no connection, however when I stopped taking it after 3 months I had new hair growth. In re starting topiramate I’ve had exactly the same. I also cannot think straight on a dose higher than 50mg and at that my thinking has slowed down. Not sure that it helps my migraines as I still have at least 20 a month but will I have more if I stop?

OilyWiggles
OilyWiggles
in reply to Slim66

If your neurologist dismissed the possibility of a link, he/she has obviously not bothered to read the list of adverse effects!

I had a terrible time on topiramate, but luckily it had no effect on my hair.

If you're not getting much out if it after a few months and it's unpleasant, it's time to try different medication - there are plenty to try.

Slim66
Slim66
in reply to OilyWiggles

Yes I agree he was next to useless. Apparently I’ve exhausted all preventatives but the latest injection since starting (37 years ago) trying. Unfortunately the injection is not licensed here yet.

OilyWiggles
OilyWiggles
in reply to Slim66

You've had a GON block and botox? Neither worked?

Slim66
Slim66
in reply to OilyWiggles

Neither worked and caused eyelid droop also

Both Gp and pharmacist confirmed yesterday that alopecia is a side effect

Have you tried some of the preventatives? Magnesium, feverfew, peppermint, hot shower, ice and heat? Make sure you never skip a meal and eat protein at every meal.

Good luck.

Thanks, I’ve tried those. I always eat often as missing food is a trigger as is peppermint.

I was the same way nothing was working. I started listening to the Podcast "heads up", they are migraine specialist from the UK, very helpful!!

Also migraineworldsummit.com/ help me a lot. I found I was over using Triptans and OTC medication. I had to stop everything for 6 weeks and slowly bring back medications. I also changed the magnisuim I was using there are 4-5 different types. This helped so much. I also started taking it 3x a day ( the lunch dose helps the most) I can feel it wear off at noon and when I take another does ( it is recommended that we take up to 1500 daily). Also, I was only taking Feverfew 1x a day and I increased it to 2x a day. Ice and heat have also been very helpful since I have neck and back pain. The one thing I have learned is that if I am still in pain often then the treatment is not working. I also started doing imitrix as an injection when my pill form doesn't stop the pain. Doing all of these has given me many days without headaces.

Hope these resources help. Good luck in finding what helps.

Thank you so much for the info. I think I probably now fall into triptan overuse. I keep saying when I retire I’m going ‘cold turkey’ but as I’m self employed I cannot risk having to take time off. I too use sumatriptan injection if I’ve woken with migraine and left it too late to orally medicate. I will also re try magnesium, could you tell me which type you use please. I avoid all food triggers, do not drink any alcohol, do not wear perfume, sleep too much, too little......you know, all of the obvious. Thanks again

I can tell you when I did the cold turkey, it was hard but the best thing I did. They say not more than 15 doses in a month. Well when you have them almost daily that is very hard to do.

So I started with Magnesium Citrate because is was cheap and easier to find. But as soon as I changed to Magnesium Glycinate I really saw a difference. I had to take it 3x a day and this is when I really saw the difference.

Here is an article on all the types and names of Magnesium:

vitalnutrients.net/blog/com...

It takes about 3 months to really get it in your system. But I started to have less painful migraines ( like before they would be on a scale an 8 or 9) . Then I started to get less in a month. Now I only really get them in the evening or wake up with them.

There are so many recommendations with so many medications and treatment. I started to realize, when I am still getting them I need to change something. So I changed 1 thing at a time. I now so something as simple as getting a handful of almonds before bed and that helps to reduce the AM migraines.

Hope these suggestions help you in some way... it is such a long painful journey.

Take care.

Thank you, it’s nice to chat to someone who is totally understanding of the situation and on the same path. I will take your advice. I too have the almonds. You take care also and thank you. I’ll let you know how I get on and likewise I’m here 😀

It would be great to see in a few months how you do.. I will wait with fingers crossed that you get some painfree days. .. take care!

Hi, me again, sorry to bother you. I’m about to order the magnesium Glycinate at what mg did you take 3 x a day please? Thanks

chrissy33
chrissy33
in reply to Slim66

Oh my, thank you all for replying. I completely forgot to check messages. Topirimate fog!!! My gp and pharmacist both said a side effect of topirimate is ALOPECIA so l am weaning off slowly. I am currently taking 50mg day and night and will drop to 25 on a night and 50 am and then hoping to come off in the next few month s

I stated them due to possible hemiplgic migraine l had facial droop and paralysis on one side of face in June last year which mimicked a stroke and have suffered many years of strange migraines which they now this could be hemiplgic. I am terrified they could start again but I also don't want to have alopecia too.

I'm losing handfuls of hair

I'm very sorry to hear that. Hopefully you'll be able to benefit from one of the CGRP inhibitors eventually.

I was on up to 100mg of Topirimate daily. I also had significant weight loss, around 15% of weight, despite being pretty constant healthy weight for decades. I didn't however notice any hair loss. However, I'd never ever even think about going back on Topirimate, even if it cured my migraines, given the terrifying effects it had on my cognitive function (which I was only capable of comprehending fully once I'd come off). Truly one of the most terrifying episodes of my life - when you lose your mental capacity like that you have essentially lost yourself. Anyway, good luck!

You may also like...